Nebraska, 2010Hail and Damaging Wind in Nebraska, August 3, 2010
August 3, 2010 · NWS OAX · 5 events in 5 counties and zones
Thunderstorms developed across eastern Nebraska and southwest Iowa during the evening north of a weak stationary front. One storm that tracked across the southern part of Omaha and northern Sarpy county dropped very large hailstones, some as large as baseballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern Nebraska and southwest Iowa during the evening north of a weak stationary front. One storm that tracked across the southern part of Omaha and northern Sarpy county dropped very large hailstones, some as large as baseballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 6 hours 54 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT TUE AUG 3 2010
.SHORT TERM...TONIGHT.
TWO SHRTWV TROFS OF INTEREST FOR THE VERY SHORT TERM. ONE /PER 19Z
WATER VAPOR IMAGERY/ IS MOVG THRU NRN NEB ATTM. THE SECOND WAVE WAS
LOCATED OVR WRN WY. DESPITE SOME DECENT LARGE-SCALE FORCING FOR
ASCENT ASSOCIATED WITH THE FIRST SHRTWV TROF...THE ATMOSPHERE ACRS
ERN NEB/WRN IA WL REMAIN CAPPED THIS AFTN. OBJECTIVE GUIDANCE CONTS
TO BE TO AGGRESSIVE REMOVING THE INHIBITION GIVEN MODIFIED 12Z
OBSERVED SOUNDINGS. IF THE CAP WERE TO BE BREACHED...THE MOST LIKELY
AREA WOULD BE OVER SOUTHEAST NEBRASKA WHERE THE COMBINATION OF
MAXIMUM HEATING AND DEEPEST MOISTURE ARE JUXTAPOSED.
MCS DVLPG OVR WRN SD ASSOCIATED WITH FORCING FM THE WY SHRTWV TROF
IS LIKELY TO REMAIN N OF THE NEB/SD BORDER TONIGHT DUE TO DRIER H85
AIR OVER NORTHERN NEB. IN ADDITION...MCS MOTION SHLD BE GENERALLY
EWD GIVEN THE WEAK LO LVL ADVECTION VECTOR WITH THE LLJ DISPLAYED
WELL TO THE S OF ACTIVITY. SO CONFIDENCE IF AND WHERE CONVECTION WL
DVLP/MOV INTO THE FA IS ON THE LOWER SIDE. LO LVL JET SHLD ONCE
AGAIN START TO IMPINGE ON THE H85 FRONTAL BOUNDARY BY LATE EVNG. LO
LVL JET ORIENTATION AND MAGNITUDE ARE NOT IDEAL...BUT SHLD BE
SUFFICIENT TO INCREASE LO LVL MASS CONVERGENCE AGAIN. THUS A GENERAL
INCREASE IN THUNDERSTORM ACTIVITY OVER SOUTHEAST NEBRASKA INTO SW IA
IS EXPECTED AND WL ALIGN BEST POPS OVERNIGHT IN THIS AREA. SVR
THREAT WITH OVERNIGHT ACTIVITY SEEMS LOW...BUT MAY SEE SOME BRIEF
HEAVY RAIN THREAT GIVEN PWATS. HAVE GENERALLY LOWERED POPS OVER MOST
OF THE CWA...BUT ESPECIALLY N WHERE STABILITY AND DRIER AIR SHLD
KEEP THINGS AT A MINIMUM. GOING TMPS SEEMED ON TRACK OVERNIGHT WITH
LITTLE CHANGE MADE THERE.
.LONG TERM...WEDNESDAY THROUGH TUESDAY.
MAIN FORECAST FOCUS IN THE LONGER TERM IS HOW HOT WILL IT GET THIS
WEEKEND/FIRST OF NEXT WEEK. ALTHOUGH SOME SMALL...APPARENTLY
...PCPN CHCS DURING A FEW PERIODS WILL ALSO PROVIDE MINOR CONCERN.
WED/WED NIGHT...PERIOD SHOULD BEGIN WITH 850 MB FRONT NEAR KS
BORDER OR SLIGHTLY SOUTH AND SFC BOUNDARY SOUTH OF THERE. QUESTION
IS HOW MUCH REMNANT ACTIVITY WILL BE LINGERING WITH A FLAT TO
SLIGHTLY TROUGHY UPPER PATTERN OVR CWA. ONE PROBABLY DYING MCS
COULD BE MOVING TWD/INTO NERN ZONES FM SD/ND/MT ACTIVITY THAT
DEVELOPS WNW OF CURRENT LINE DROPPING TWD NWRN NEBR. ALTHOUGH LOW LVL
INFLOW APPEARS IT WILL BE PRETTY MEAGER AT BEST THIS FAR SE BY 12Z WED.
OTHER ACTIVITY COULD BE LINGERING NEAR/N OF 850 MB BOUNDARY
SHIFTING TOWARD SRN IA ZONES. THUS WILL KEEP THE MODEST POPS GOING
NERN/IA ZONES IN THE MORNING. WITH BOTH BOUNDARIES SHOVED A BIT
SOUTH IN THE AFTN AND NO APPARENT FORCING ALOFT...PCPN CHCS SHOULD
REALLY DECREASE OR END WED AFTN. ALTHOUGH KEPT IN SLGT CHCS IN THE
AFTN AND MOST LOCATIONS IN THE EVENING IN CASE SOMETHING SIMILAR
TO TDA CONTINUES TO DRIFT ACROSS THE CWA. HOWEVER...MID LVL
MOISTURE REALLY DRYS OUT THUS POPS ONLY IN SLGT CHC CATEGORY.
LTL/NO CHANGES TO MAX TEMPS...ALTHOUGH IF THICKER MID CLOUDS HOLD
ON INTO AFTN READINGS COULD BE A BIT COOLER.
AFTER THAT WL CONTINUE DRY FORECAST THURSDAY/FRIDAY. NAM SUPPORTS
A FASTER RETURN FLOW WITH WEAK WARM FRONT DEVELOPING/MOVING THRU
NERN ZONES FRIDAY LIKE THE GFS WAS SHOWING YDA. 00Z ECMWF WAS MORE
MUDDLED WITH A BIT OF QPF GENERATED...BUT ELEVATED INSTABILITY
WAS LOW ON GFS/ECMWF THUS THE NO PCPN MENTION. PERHAPS A DEG OR
TWO COOLER NRN ZONES THU AS WEAK SFC HIGH BUILDS DOWN MO RIVER BUT
A DEGREE OR TWO WARMER MOST AREAS FRIDAY AS WARM ADVECTION BEGINS.
KEPT IN SMALL PCPN CHCS FRI NGT AND NORTH ON SAT AS VEERING LOW
LVL JET COULD AID IN WRN PLAINS CONVECTION HOLDING TOGETHER/DVLPG
TWD CWA. OTHER THAN THAT MAIN STORY WILL BE HEAT AS GFS AND ITS
MEAN BUILD IN 850 MB TEMPS IN MID 20S C OR WARMER ON SUN/MON.
SOME QUESTION ON POSSIBLY LINGERING DEBRIS ON SAT PLUS 850 MB
TEMPS WERE A BIT COOLER THEN SO HOTTEST TEMPS ATTM APPEAR TO
CENTER ON SUN/MON PD. RAISED TEMPS INTO MID 90S SUN/MON FM OMA
AREA SWD. WITH SWRLY 850 JET AND SSWRLY SFC WNDS PER GFS THIS MAY
EVEN PROVE TOO COOL GIVEN THAT CONDITIONS YDA...103 IN BIE WITH
EVEN WARMER READINGS IN NRN KS...COULD BE DISPLACED NWD 100 MILES
OR MORE. PATTERN COULD FLATTEN BY DAY 7 ALLOWING SFC FNT TO MOVE
CLOSE TO OR INTO CWA. THUS A LITTLE COOLER TEMPS TUESDAY WERE
FORECAST ALONG WITH NOCTURNAL TSTM MENTION NORTH MON NIGHT.
&&
.AVIATION...
18Z TAFS
GENERALLY VFR CONDS EXPECTED DURING THE PERIOD. ISO CONVECTION SEEMS
UNLIKELY THIS EVNG BUT WL HAVE TO BE WATCHED AT OMA/LNK...WITH A
LITTLE BETTER CHC AFTER 06Z TO 10Z. MVFR CONDS WLD BE POSSIBLE IF
CONVECTION DOES DVLP. OTHERWISE MID/HIGH LVL CLDS WITH SOME LIGHT HZ
IS EXPECTED INTO WED MRNG.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
BOUSTEAD/CHERMOK
Hazardous weather outlook, Aug 3, 3:35 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT TUE AUG 3 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
435 PM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT...
MAINLY AFTER SUNSET...WITH THE BEST CHANCE IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA AFTER MIDNIGHT. HEAVY RAINFALL IS EXPECTED TO
BE THE MAIN THREAT.
FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR PLATTSMOUTH
DOWNSTREAM TO NEBRASKA CITY...BROWNVILLE AND RULO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
JUST SOUTH OF PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO
FOR AT LEAST THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.
FOBERT
In the hours before
Local storm report, Aug 3, 8:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL UNDERWOOD 41.39N 95.68W
08/03/2010 E1.75 INCH POTTAWATTAMIE IA LAW ENFORCEMENT
&&
DFOBERTHail, Douglas
- When
- August 3, 8:54 PM CST to 9:30 PM CST
- Where
- Douglas County, 0.52 mi W of Elkhorn to 1.26 mi SE of Albright
- Measured
- 3 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.280, -96.240
Hail up to 3 inches in diameter fell across sections of Omaha. Hail up to 1.5 inches in diameter was first observed in the Elkhorn area with 2.75 to 3 inch hail reported from 1010pm CDT through 1027pm near 114th and Center, 84th and F, 60th and L, and 72nd and Harrison Streets. The last report of large hail was in the Downtown area around 1030pm when quarter-size hail fell. The larger hailstones appeared to fall from the west central to southern parts of town, with nickel-size hail reported near 156th and Blondo Streets one of the larger hail reported north of Dodge Street. The hail damage was not widespread but one large insurance company stated that calls reporting damage from 43 homes and 63 autos came in by the next day. However, what damage did occur was significant and in some cases whole windshields were busted out along with large dents and significant siding damage to a few homes.
Hail, Sarpy
- When
- August 3, 9:23 PM CST to 9:40 PM CST
- Where
- Sarpy County, 1.05 mi NNE of Papillion to 0.86 mi SE of Avery
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.183, -96.040
Hail up to 3 inches in diameter fell from the La Vista area southeast through Bellevue, especially the north part of that town. The larger hail in Sarpy county was reported in the La Vista area, with 2.5 inch hail reported in Papillion near 72nd and Giles and 1 to 1.5 inch hail reported in Bellevue. The hail caused scattered vehicle damage.
Hail, Saline
- When
- August 3, 10:03 PM CST
- Where
- Saline County, 0.53 mi W of Wilber
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -96.960
Hail up to half dollar-size fell in the Wilber area causing minor damage to several vehicles and a few roofs.
Hail, Gage
- When
- August 3, 10:25 PM CST
- Where
- Gage County, 2.21 mi ESE of Clatonia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -96.790
Thunderstorm Wind, Johnson
- When
- August 3, 11:13 PM CST
- Where
- Johnson County, 0.87 mi NW of Tecumseh Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.440, -96.190
Thunderstorm wind gusts estimated at close to 60 mph downed or split a few 12 to 14 inch diameter tree limbs along with other smaller branches. Time was estimated based on radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238754, 238765, 238770, 238771, 238772.